Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS Phoenix, AZ

July 30, 2005Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2005, 1:39 PM PDT for Riverside County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 1:39 PM PDT (20:39 UTC)
Expired
Jul 30, 2005, 3:45 PM PDT
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The San Diego radar (KNKX), 156 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 302045
FFWPSR
CAC065-302345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
139 PM MST SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 445 PM MST

* AT 135 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER JOSHUA TREE NATIONAL PARK.   
  RUNOFF FROM THIS STORM WILL LIKELY CAUSE FLASH FLOODING ALONG 
  PINTO BASIN ROAD IN THE PARK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY 
DRY CREEKS...AND WASHES. MUD AND ROCKS CAN ALSO BE EXPECTED TO BE 
OVER ROADWAYS IN THE PARK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3408 11603 3393 11614 3374 11580 3393 11555

$$
MB/DKS
1 follow-up statement
000 
WGUS75 KPSR 302304
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
401 PM MST SAT JUL 30 2005

CAC065-302311-
RIVERSIDE CA-
401 PM MST SAT JUL 30 2005

...THE FLASH FLOOD WARNING FOR THE JOSHUA TREE NATIONAL PARK AREA OF 
NORTH CENTRAL RIVERSIDE COUNTY IS CANCELLED...

THE FLASH FLOOD WARNING FOR JOSHUA TREE NATIONAL PARK HAS BEEN 
CANCELLED. THE STORM PRODUCING THE HEAVY RAIN HAS MOVED EAST OF THE 
PARK...AND HAS WEAKENED.

MOTORISTS IN THE PARK SHOULD REMAIN ALERT FOR WATER...ROCKS...MUD... 
AND DEBRIS OVER ROADWAYS...ESPECIALLY ALONG PINTO BASIN ROAD.  


LAT...LON 3408 11603 3393 11614 3374 11580 3393 11555

$$
MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:35 AM PDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 9:35 AM PDT, 4 hours 4 minutes before
AZZ020>028-CAZ030>033-302300-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
935 AM MST SAT JUL 30 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN NEAR THE COLORADO-NEW MEXICO BORDER
THROUGH EARLY NEXT WEEK...THEN WILL MOVE INTO THE FOUR CORNERS AREA
BY THE MIDDLE OF NEXT WEEK. ABUNDANT MOISTURE WILL PERSIST OVER OUR
REGION THROUGH AT LEAST THE END OF NEXT WEEK. EXPECT A GOOD CHANCE
FOR AFTERNOON AND EVENING THUNDERSTORMS THIS WEEKEND AS A COUPLE OF
WEAK WEATHER DISTURBANCES MOVE SLOWLY WEST ACROSS NORTHWEST MEXICO
AND SOUTHERN ARIZONA. THE CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE NEXT WEEK. TEMPERATURES WILL BE NEAR
NORMAL FOR LATE JULY AND EARLY AUGUST.

&&

.DISCUSSION...
NOT MUCH TO ADD TO PREVIOOUS DISCUSSION WITH REGARD TO NEW MODEL
RUNS. AIRMASS VERY MOIST OVER ENTIRE AREA BUT GREATEST MOISTURE
TONGUE WITH P-WATER AROUND 2 INCHES EXTENDS OVER LOWER CO RIVER AREA
AND SW AZ. IT IS ALSO THIS AREA WHICH HAS THE LIGHTEST FLOW ALOFT
AND GREATEST DIVERGENCE ALOFT SO STORMS WILL BE EASIER TO DEVELOP
AND WILL NOT MOVE VERY FAST TODAY. E FLOW OF 20 KTS EXISTS OVER
SOUTH  CENTRAL AZ SO STORMS WHICH MAY ALSO BE LOCALLY HEAVY WILL BE
MOVING W BUT THAT UPPER FLOW DOES DECREASE AS IT GOES FARTHER W.
INVERTED TROF ALSO REMAINS OVER SOUTHERN AZ WITH UPPER HI NEAR CO/NM
BORDER PROVIDING THE MOIST E FLOW.

&&

.PREVIOUS DISCUSSION...
ACTIVE WEATHER WEEK ANTICIPATED FOR OUR FORECAST AREA...WITH
POTENTIAL FOR SEVERE STORMS...AS WELL AS LOCALLY HEAVY RAINFALL.
STRONG MID-TROPOSPHERIC HIGH CENTER...5970 M...IS CURRENTLY OVER THE
COLORADO-NEW MEXICO BORDER...WITH BROAD LOW-MID TROPOSPHERIC TROUGH
EXTENDING FROM SOUTHERN BAJA CALIFORNIA SOUTHEAST ARIZONA. RIBBON OF
STRONGEST 700-500 MB EAST WINDS CURRENTLY EXISTS OVER OR NEAR
EAST-CENTRAL ARIZONA. IN THE UPPER LEVELS (300-200 MB)...LIGHT
SOUTHWEST FLOW EXISTS...WITH WEAK DISTURBANCES EMBEDDED IN THAT
FLOW. FORECAST AREA HAS BECOME MORE MOIST DURING THE PAST 24 HRS.
GOES TPW IMAGE INDICATED MOISTURE RIDGE LIES NEAR THE LOWER COLORADO
RIVER...WITH 2 INCHES OF PRECIPITABLE WATER OVER FAR SOUTHEAST CA
AND WESTERN AZ...AND SURFACE DEW POINTS RANGED FROM THE MID 60S TO
MID 70S AS OF 3 AM.

DURING THE SHORT TERM (TODAY THRU MONDAY)...SYNOPTIC SCALE PATTERN
DOESNT CHANGE ALL THAT MUCH. THIS SETUP SUPPORTS POTENTIAL FOR
ORGANIZED CONVECTION...WITH CLUSTERS OF STORMS PROPAGATING WEST ALL
THE WAY ACROSS THE CWA. WESTERN HALF OF CWA WOULD LIKELY EXPERIENCE
THE GREATEST POTENTIAL FOR EXCESSIVE RAINFALL...BUT LOCALLY HEAVY
RAIN WILL BE POSSIBLE WITH ANY STORMS GIVEN HOW MOIST THE ATMOSPHERE
HAS BECOME. SOME SEVERE STORMS WILL BE POSSIBLE EACH DAY...WITH
DAMAGING WIND THE PRIMARY THREAT. LOTS OF RESIDUAL CLOUDS WILL EXIST
OVER THE HIGHER TERRAIN UPSTREAM FROM OUR FORECAST AREA...AS WELL AS
OVER PORTIONS OF THE LOWER DESERT...EACH MORNING...AND THIS WILL
CERTAINLY MODULATE INTENSITY AND AREAL COVERAGE OF CONVECTIVE
STORMS. FOR NOW...HAVE GONE WITH MODERATE CHANCE POP FOR LATE
AFTN/EVENING HOURS OVER MUCH OF AZ PTN OF THE CWA TODAY AND
SUNDAY...WITH LOW CHANCE POP MONDAY (KEPT CHANCE POP OUT WEST).

IN THE EXTENDED (TUESDAY THRU FRIDAY)...500 MB REFLECTION OF UPPER
RIDGE WEAKENS A BIT AND DRIFTS TOWARD THE WEST DURING MIDWEEK...THEN
BECOMES CENTERED NEAR THE FOUR CORNERS THURSDAY AND FRIDAY. MID
LEVEL FLOW CONTINUES PRIMARILY FROM THE EAST OR SOUTHEAST. MOISTURE
RIDGE REMAINS ORIENTED ALONG OR JUST EAST OF THE LOWER COLORADO
RIVER...WHILE ABUNDANT MOISTURE PERSISTS OVER THE ENTIRE CWA. AT
UPPER LEVELS (300-200 MB)...WEAK RIDGING EXPECTED TUES-WED UNDER
CONTINUED WESTERLY FLOW...BUT FLOW PATTERN MAY ACTUALLY BECOME MORE
DIFFLUENT FROM THE SOUTH OR SOUTHEAST BY THE END OF NEXT WEEK.

&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

DG/DKS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 30, 6:00 AM PDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SAT JUL 30 2005

AZZ022-023-027-028-310200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
600 AM MST SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...SMALL HAIL...STRONG STRAIGHT LINE WINDS...DENSE BLOWING
DUST...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THE BEST CHANCE ON SUNDAY AND AGAIN TOWARD THE END OF NEXT
WEEK. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
SMALL HAIL...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND
CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ024-310200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ021-026-310200-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
600 AM MST SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST AND WEST-
CENTRAL ARIZONA DESERTS.

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING SAND OR
DUST...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...WITH THE BEST CHANCE ON SUNDAY. STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...DENSE
BLOWING SAND OR DUST...AND CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ020-025-CAZ031-310200-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
YUMA/MARTINEZ LAKE AND VICINITY-
600 AM MST (600 AM PDT) SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER
VALLEY AND THE YUMA AREA.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...DENSE BLOWING SAND OR DUST...SMALL HAIL...AND
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...WITH THE BEST CHANCE ON SUNDAY. STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...DENSE
BLOWING SAND OR DUST...SMALL HAIL...AND CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

CAZ032-033-310200-
IMPERIAL COUNTY-RIVERSIDE COUNTY/EASTERN DESERTS-
600 AM PDT SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY AND EASTERN
RIVERSIDE COUNTY.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...DENSE BLOWING SAND OR DUST...SMALL HAIL...AND
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...WITH THE BEST CHANCE ON SUNDAY. STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...
DENSE BLOWING SAND OR DUST...SMALL HAIL...AND CLOUD-TO-GROUND
LIGHTNING.

CAZ030-310200-
JOSHUA TREE NATIONAL PARK/JTNP/-
600 AM PDT SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO-GROUND
LIGHTNING.

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:06 PM PDTSevere Thunderstorm WarningPSRRiverside, San Bernardino39 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.